Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 185, NWS Mobile, AL

August 6, 2016Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 6, 2016, 5:51 PM CDT for Mobile County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2016, 5:51 PM CDT (22:51 UTC)
Expired
Aug 6, 2016, 6:30 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mobile County, AL

The radar

The Mobile radar (KMOB), 20 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:25 PM CDTTSTM WND GST 50Brookley Field Airport, ALA GUST OF 49.5 MPH WAS REPORTED FROM KBFM ASOS SITE. UNCOMFIRMED GUST OF 53 MPH WAS RECORDED AT THE DOWNTOWN WATER FRONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1270 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS54 KMOB 062251
SVRMOB
ALC097-062330-
/O.NEW.KMOB.SV.W.0185.160806T2251Z-160806T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
551 PM CDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOBILE COUNTY IN SOUTHWESTERN ALABAMA...

* UNTIL 630 PM CDT

* AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  PRICHARD...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MIDTOWN MOBILE...DOWNTOWN MOBILE...PRICHARD...CHICKASAW...
  I65 AND I165 AND I10 AND I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3055 8814 3081 8822 3079 8801 3077 8802
      3076 8802 3077 8801 3075 8800 3072 8801
      3071 8800 3072 8800 3069 8799 3068 8800
      3068 8799 3063 8798
TIME...MOT...LOC 2250Z 079DEG 4KT 3073 8808 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:25 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 6, 4:25 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
425 PM CDT SAT AUG 6 2016

...Excessive Rainfall Event Possible over Portions of the Central
Gulf Coast Next Week...

.NEAR TERM /Now Through Sunday/...A nearly stationary trough of low
pressure continued to extend across the northeastern Gulf of Mexico
and adjacent northern portions of FL this afternoon, while a
persistent upper level ridge of high pressure stretched across TX
into the Lower Mississippi Valley region. A bit of subsidence is
noted across our forecast area between these features this
afternoon, with towering cumulus slow to grow over the region, and
only isolated coverage of showers and storms as of 3 PM. Heat
remains the rule, with mid-afternoon heat indices ranging between
105-110 across much of the region. A Heat Advisory remains in effect
until 7 PM CDT.

The persistent trough/area of low pressure will move little and
remain in the vicinity of the northeastern Gulf of Mexico and the
adjacent northern FL peninsula through Sunday. Our forecast area
will remain within a light northerly flow pattern aloft between this
system and the ridge of high pressure that will continue to stretch
from TX to the Lower Mississippi River Valley region through Sunday
afternoon. In the near term through this evening, subsidence should
decrease, with increasing deep layer moisture over interior portions
of the forecast area, and the short term model guidance, along with
the HRRR indicate additional southward development of scattered
showers and thunderstorms across much of the region into at least
the mid evening (9-10 PM) hours. We have therefore maintained at
least 30-40 percent coverage of convection across the forecast area
through this time frame, with coverage becoming more isolated late
in the evening and overnight. Exception could be near the coast
after midnight into the early morning hours Sunday, where scattered
showers and storms could develop with better coverage focused
offshore. Precipitable water values (pwats) increase further to the
2.2-2.4" range across our forecast area during the day Sunday and
with a broad area of surface low pressure potentially developing over
the vicinity of AL/GA, we anticipate scattered showers and storms in
the morning becoming more numerous around the region by afternoon,
some with locally heavy rainfall. Precipitation probabilities are in
the 60-70% range across most of the forecast area by Sunday
afternoon. Highs still look quite warm Sunday, with readings in the
lower to mid 90s. Heat indices should fall just short of advisory
criteria, with max readings mostly in the 102-107 range. /21

.SHORT TERM /Sunday night Through Tuesday night/...a complex low
pressure system at high and low levels remains positioned over the
southeast US and northeast Gulf this period. An incipient upper level
low pressure system over the northern FL Peninsula Sun night is
forecast to remain in a nearly fixed state over the southeast US to
the central Gulf coast thru Tue. Building mid-level heights from the
TN River Valley to east of the Bahamas traps the southeast US low
from moving little, if any. An 850 millibar low and low level trof
axis extends from GA to southeast LA. There is no change to the above
normal, deep column of tropical moisture over the central Gulf coast
with pwats ranging from 2.25 to 2.50 inches. Considering the
placement and nearly stationary representation of the synoptic scale
low and the presence of deep moisture, forecast chances of showers
and storms change little overall from that of the previous shift. The
exception to this being over the coastal waters where forecasters
introduce likely to categorical chances throughout the short term
where the low level/surface trof axis provides for a better
enhancement in lift.

.LONG TERM /Wednesday Through Saturday/...Broad low pressure trof at
low and high levels moves little over the southeast US. Attendant
surface trof with a potential surface low embedded in the trof axis
sets up from southern MS to southern AL and will also be nearly
stationary as far as movement is concerned. A deeply moist, tropical
airmass holds firm and may increase by a category to between 2.50 and
2.75 inches. These values would lie near 3 standard deviations above
the mean, a large climatic anomaly heading into the middle of August.

Considering that the large synoptic scale low pressure system will
be a slow mover and interacting with very deep and anomalously high
atmospheric moisture profiles, forecasters continue to be concerned
about excessive rains and an increased flooding threat thru the long
term. Latest gridded forecasts of event total rains ending Sat
evening August 13th, suggest that the highest amounts, upwards of 5
to 10 inches of rain is possible along and southeast of I-65
generally along and southeast of a line from Andalusia to Mobile AL.
Closer to the coast, a few areas could very well see rain gauges
topping out near a foot of rain from Gulf Shores AL, east to Destin
FL before next weekend arrives. These amounts will likely result in
an elevated to significant flooding threat along with a rapid upward
response to area streams and rivers. Stay tuned. /10

With increase in clouds and above normal rainfall chances, high
temperatures will be reduced to several below climo for much of the
area next week, especially closer to the coast. Little change in
night-time lows, mid 70s interior to 77 to 81 closer to the beaches.
/10

&&

.MARINE...A trough of low pressure over the northeastern Gulf of
Mexico and adjacent northern FL will slowly move westward toward the
north central Gulf and adjacent portions of northwest FL/GA/AL
through much of next week. This feature will bring increasing
coverage of showers and thunderstorms over the marine area through
next week, some with very heavy rains, locally higher waves/seas,
and frequent lightning. Otherwise, moderate west to southwest winds
will prevail over the marine area through much of the week, along
with a gradual build in seas to 2 to 4 feet. All interests in the
north central Gulf should closely monitor weather conditions
through next week. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  93  75  89 /  30  60  40  60
Pensacola   79  92  78  88 /  30  60  40  70
Destin      80  91  79  88 /  30  60  40  70
Evergreen   75  94  73  91 /  40  60  30  70
Waynesboro  76  95  74  92 /  40  70  40  40
Camden      75  94  74  92 /  40  70  40  60
Crestview   76  94  75  88 /  30  60  40  70

&&

.MOB Watches/Warnings/Advisories...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>264.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201-203-205.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 6, 4:37 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
437 PM CDT SAT AUG 6 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-072145-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
437 PM CDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

DANGEROUS HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL CONTINUE
ACROSS THE REGION THROUGH THIS AFTERNOON.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE BY MID TO LATE AFTERNOON
AND POSSIBLY THIS EVENING MOVING SOUTHWARDS TOWARDS THE COAST LATER
IN THE EVENING. GUSTY STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND
PERIODS OF VERY HEAVY RAIN POSSIBLY RESULTING IN SOME MINOR FLOODING
CAN BE EXPECTED.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE GULF BEACHES OF
ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY THROUGH THE PERIOD. THE STRONGER STORMS WILL PRODUCE TORRENTIAL
DOWNPOURS...GUSTY WINDS...AND PROLIFIC LIGHTNING.

THERE ARE INCREASING SIGNS THAT A LOW PRESSURE SYSTEM MAY BRING VERY
HEAVY TO POTENTIALLY SIGNIFICANT RAINFALL TO THE REGION...ESPECIALLY
DURING THE TUESDAY THROUGH FRIDAY TIME FRAME. THE MOST FAVORED
LOCATION FOR SIGNIFICANT RAINFALL CURRENTLY APPEARS TO BE TO THE
SOUTH OF A FLORALA TO MOBILE LINE...THOUGH LOCALLY HEAVY RAINFALL
WILL ALSO REMAIN POSSIBLE ACROSS THE REST OF THE AREA. HEAVY RAINS
COULD BRING AN INCREASING POTENTIAL FOR RIVER FLOODING AND AREAS OF
FLASH FLOODING NEXT WEEK. STAY TUNED FOR LATER UPDATES ON THIS
EVOLVING SITUATION.

THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE GULF BEACHES OF
ALABAMA AND NORTHWEST FLORIDA THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS CURRENTLY NOT ANTICIPATED.

GMZ630>635-650-655-670-675-072145-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
437 PM CDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. GUSTY STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND
VERY HEAVY RAIN CAN BE EXPECTED WITH THE STRONGER STORMS. WATERSPOUTS
ARE ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH THE FORECAST PERIOD. ALL INTERESTS ALONG THE
COAST SHOULD CLOSELY MONITOR THE DEVELOPING LOW PRESSURE SYSTEM OVER
THE NORTHEAST GULF LATE THIS WEEKEND AND MUCH OF NEXT WEEK.

In the hours before

Special weather statement, Aug 6, 5:44 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
544 PM CDT SAT AUG 6 2016

ALZ261-263-062345-
MOBILE INLAND AL-MOBILE CENTRAL AL-
544 PM CDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 645 PM CDT...

AT 544 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED OVER PRICHARD...
MOVING WEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDTOWN MOBILE...DOWNTOWN MOBILE...PRICHARD...TILLMANS CORNER...
CHICKASAW...I65 AND AL 158...I65 AND I165 AND I10 AND I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3083 8821 3081 8800 3075 8799 3073 8800
      3073 8799 3071 8799 3071 8798 3070 8798
      3068 8800 3063 8797 3056 8817
TIME...MOT...LOC 2244Z 083DEG 5KT 3072 8808

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:59 PM CDTSpecial Marine WarningMOB61 min
Aug 6, 7:28 AM CDTSpecial Marine WarningMOB92 min
Aug 6, 5:44 PM CDTSpecial Weather StatementMOBMobile61 min
Aug 6, 6:31 PM CDTSpecial Weather StatementMOBMobile29 min
Aug 6, 6:36 PM CDTSpecial Marine WarningMOB39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.